Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

August 19, 2018Johnston County, Wayne County, Wilson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 19, 2018, 12:21 AM EDT for Johnston County, Wayne County, Wilson County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2018, 12:21 AM EDT (04:21 UTC)
Expired
Aug 19, 2018, 1:15 AM EDT
In force
54 min
Issued by
NWS Raleigh, NC

Counties Johnston County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1769 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WWUS82 KRAH 190421
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
1221 AM EDT SUN AUG 19 2018
 
NCZ027-028-042-043-078-190515-
Edgecombe NC-Nash NC-Johnston NC-Wayne NC-Wilson NC-
1221 AM EDT SUN AUG 19 2018

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...SOUTHWESTERN NASH...
SOUTHWESTERN EDGECOMBE...EASTERN JOHNSTON AND WILSON COUNTIES UNTIL
115 AM EDT...

At 1220 AM EDT, Doppler radar was tracking a strong thunderstorm near
Goldsboro, moving east at 55 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Goldsboro, Smithfield, Wilson, Mount Olive, Elm City, Fremont, Walnut
Creek, Bailey, Micro and Selma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3557 7782 3543 7783 3538 7780 3534 7782
      3518 7784 3515 7790 3517 7793 3517 7797
      3519 7802 3518 7809 3519 7816 3521 7817
      3522 7824 3529 7830 3526 7839 3575 7838
      3577 7834 3583 7746 3580 7746
TIME...MOT...LOC 0420Z 283DEG 49KT 3543 7800 

$$

Ellis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 18, 10:00 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 18, 10:00 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1000 PM EDT Sat Aug 18 2018

.SYNOPSIS...
A mid and upper-level trough and surface cold front will
approach the region from the west tonight. The front is expected to
drop into Virginia and western North Carolina on Sunday and drift
into central North Carolina by Monday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 955 PM Saturday...

Convection continues to fire across the southern Piedmont, the
Triangle and east through Rocky Mount. The vast majority of this
activity is and should remain sub-severe. Can't rule out an isolated
severe thunderstorm with damaging wind the most likely threat. Heavy
rain and frequent lightning will continue as these storms move east
over the next several hours. Should see some gradual weakening of
activity but to this point plenty of moisture and enough lift have
kept storms persistent this evening. Pockets of fog and low stratus
can be expected especially in the wake of showers and thunderstorms.
Not much change in temperatures overnight with lows in the low 70s.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 335 PM Saturday...

Sunday, the s/w responsible for our scattered convection tonight
will be lifting newd away from our region Sunday morning. This will
place central NC in a weak subsidence zone, and likely suppress
convective development through early afternoon. As the atmosphere
heats up and destabilizes, expect scattered convection to develop
once again. Convective coverage may become enhanced Sunday night
another s/w and attendant sfc boundary will approach from the west.
Instability Sunday afternoon anticipated to be as strong if not a
little stronger than this afternoon. While instability sufficient,
effective shear projected to be weaker than this afternoon. While a
strong/severe storm possible, most of the convection will remain
below severe criteria. Of concern will be the potential for locally
heavy downpours which may trigger extensive ponding on streets and
poor drainage areas.

Extensive cloudiness and scattered convection will limit the
temperature recovery. Highs Sunday should mainly be in the mid-upper
80s. Overnight temperatures near 70-lower 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 235 PM Saturday...

A sfc front will be stalled across central NC at the start of the
long term period, thanks to westerly flow above it.  The flow aloft
will become SW in the wake of a short wave ridge passing by early
Tuesday, so look for the aforementioned boundary to lift back north
as a warm front during the daytime Tuesday.  These features,
combined with abundant moisture invof them, will result in a decent
chance for rain during this time.

Then for Tuesday night into Wednesday, the next short wave trough
upstream will be digging ESE across the Great Lakes, and in
response, a prefrontal sfc trough, along with a line of showers and
tstms, is expected to move across central NC Tuesday night.  The
subsequent cold front is expected to follow and move across our area
during the daytime Wednesday, thus will keep good chance PoPs going
during that time.

Models are suggesting that we could see a drying trend in the wake
of Wednesday's cold front, but we'll have to keep a chance for
showers in the forecast, at least across our eastern zones, until
the upper trough axis moves across the area by mid-day Thursday.
Then Thursday night through Saturday is starting to look like it
could be a dry period with cooler temps with lower humidity.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 830 PM Saturday...

VFR conditions are expected this evening outside of any convection
associated with an approaching disturbance. Convection is expected to
dissipate/move off to the east by late this evening/early Sunday
morning (by 06/07Z). Sub-VFR conditions and gusty winds will be
possible with any showers and/or storms. In the wake of the
convection, pockets of MVFR/IFR ceilings due to stratus may occur,
though coverage is expected to be less compared to this morning.

A moist and unstable atmosphere in conjunction with a slow moving
sfc front will cause periods of convection across central NC through
Tuesday (mainly during the afternoon/evenings). Anticipate periods
of MVFR ceilings and visibility due to the convection. A stronger
sfc front may impinge upon central NC Wednesday and Thursday,
maintaining a threat for scattered convection and associated MVFR
parameters.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Ellis
SHORT TERM...WSS
LONG TERM...np
AVIATION...BSD/WSS
Hazardous weather outlook, Aug 18, 5:19 AM EDT, 19 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
519 AM EDT Sat Aug 18 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-190930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
519 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

An approaching cold front will trigger numerous showers and
thunderstorms this afternoon and evening. A few storms may be strong
to severe with a primary threat from downburst winds. In addition,
locally heavy rain may result in flash flooding of poor drainage and
urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The potential for showers and thunderstorms with locally heavy rain
and a few strong to severe storms will continue through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 18, 11:28 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1128 PM EDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     6 NNE SEVEN LAKES       35.34N 79.54W
08/18/2018                   MOORE              NC   TRAINED SPOTTER

            TREE DOWN ON BETHLEHEM CHURCH RD AND MOUNT
            CARMEL RD.

&&

JFD
Special weather statement, Aug 18, 11:36 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1136 PM EDT SAT AUG 18 2018

NCZ039-040-075-190430-
Chatham NC-Randolph NC-Moore NC-
1136 PM EDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE...
SOUTHEASTERN RANDOLPH AND SOUTHWESTERN CHATHAM COUNTIES UNTIL 1230 AM
EDT...

At 1136 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Carolina Zoo, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
North Carolina Zoo, Seagrove, Robbins, Harpers Crossroads, Highfalls,
Coleridge and Hasty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3571 7975 3567 7932 3538 7959 3553 7980
TIME...MOT...LOC 0336Z 283DEG 24KT 3561 7969

Ellis
Local storm report, Aug 18, 11:50 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1150 PM EDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     6 W CARTHAGE            35.35N 79.53W
08/18/2018                   MOORE              NC   TRAINED SPOTTER

            VERY LARGE TREE DOWN ON BETHLEHEM CHURCH RD,
            BLOCKING THE ROAD, NEAR SCOTCH BURYING RD.

&&

JFD
Local storm report, Aug 19, 12:16 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1216 AM EDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     TSTM WND DMG     2 ENE SEVEN LAKES       35.27N 79.55W
08/18/2018                   MOORE              NC   911 CALL CENTER

            TREE DOWN ON CARTHAGE RD AT SEVEN LAKES DR.

&&

JFD
Special weather statement, Aug 19, 12:17 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1217 AM EDT SUN AUG 19 2018

NCZ042-077-088-089-190500-
Johnston NC-Sampson NC-Harnett NC-Cumberland NC-
1217 AM EDT SUN AUG 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON...
SOUTHEASTERN HARNETT...NORTHERN CUMBERLAND AND SOUTHWESTERN JOHNSTON
COUNTIES UNTIL 100 AM EDT...

At 1217 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pope AFB, or 9 miles northeast of Fort Bragg,
moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Fayetteville, Fort Bragg, Dunn, Benson, Godwin, Pope AFB, Spring
Lake, Erwin, Coats and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3514 7902 3535 7901 3544 7835 3509 7840
TIME...MOT...LOC 0417Z 268DEG 26KT 3526 7892

77
Special weather statement, Aug 19, 12:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1221 AM EDT SUN AUG 19 2018

NCZ027-028-042-043-078-190515-
Edgecombe NC-Nash NC-Johnston NC-Wayne NC-Wilson NC-
1221 AM EDT SUN AUG 19 2018

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...SOUTHWESTERN NASH...
SOUTHWESTERN EDGECOMBE...EASTERN JOHNSTON AND WILSON COUNTIES UNTIL
115 AM EDT...

At 1220 AM EDT, Doppler radar was tracking a strong thunderstorm near
Goldsboro, moving east at 55 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Goldsboro, Smithfield, Wilson, Mount Olive, Elm City, Fremont, Walnut
Creek, Bailey, Micro and Selma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3557 7782 3543 7783 3538 7780 3534 7782
      3518 7784 3515 7790 3517 7793 3517 7797
      3519 7802 3518 7809 3519 7816 3521 7817
      3522 7824 3529 7830 3526 7839 3575 7838
      3577 7834 3583 7746 3580 7746
TIME...MOT...LOC 0420Z 283DEG 49KT 3543 7800

Ellis

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:08 PM EDTSpecial Weather StatementRAHLee, Montgomery, Moore67 min
Aug 18, 8:52 PM EDTSpecial Weather StatementRAHChatham, Lee, Wake53 min
Aug 18, 9:13 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake32 min
Aug 18, 9:55 PM EDTSpecial Weather StatementRAHMontgomery, Stanly65 min
Aug 18, 9:58 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Lee, Moore, Wilson77 min
Aug 18, 10:00 PM EDTSpecial Weather StatementRAHEdgecombe, Nash60 min
Aug 18, 10:17 PM EDTSevere Thunderstorm WarningRAHChatham, Davidson, Montgomery, Moore, Randolph, Stanly43 min
Aug 18, 10:25 PM EDTAreal Flood AdvisoryRAHHarnett, Johnston, Lee, Moore, Wake3 hr
Aug 18, 10:41 PM EDTFlash Flood WarningRAHHarnett, Johnston, Lee, Moore2 hr
Aug 18, 10:53 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Hoke, Lee, Montgomery, Moore and 1 more67 min
Aug 18, 11:00 PM EDTSpecial Weather StatementRAHEdgecombe45 min
Aug 18, 11:09 PM EDTSpecial Weather StatementRAHEdgecombe66 min
Aug 18, 11:12 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Wayne63 min
Aug 18, 11:36 PM EDTSpecial Weather StatementRAHMoore54 min
Aug 18, 11:52 PM EDTAreal Flood AdvisoryRAHChatham, Lee, Wake107 min
Aug 19, 12:17 AM EDTSpecial Weather StatementRAHHarnett43 min
Aug 19, 3:40 PM EDTSpecial Weather StatementRAHGranville, Vance, Warren65 min
Aug 19, 4:31 PM EDTSpecial Weather StatementRAHForsyth44 min
Aug 19, 5:01 PM EDTSpecial Weather StatementRAHGranville, Vance59 min
Aug 19, 5:02 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth44 min
Aug 19, 5:52 PM EDTSpecial Weather StatementRAHDavidson53 min
Aug 19, 7:00 PM EDTAreal Flood AdvisoryRAHPerson3 hr
Aug 19, 7:37 PM EDTFlash Flood WarningRAHGranville, Person6 hr

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.